Heparin-induced thrombocytopenia: A quick review of recent studies

September 1, 2007
The Journal of Respiratory Diseases Vol 28 No 9, Volume 28, Issue 9

Heparin-induced thrombocytopenia (HIT) is a common and serious complication of heparin therapy, occurring in about 1% to 5% of patients.1 It occurs more often with unfractionated heparin than with low molecular weight heparin. Complications of HIT include venous thromboembolism, arterial thrombosis, skin necrosis, and limb gangrene.2,3 Before the introduction of the direct thrombin inhibitors, the mortality rate associated with HIT was 20% to 25%.4-6

Heparin-induced thrombocytopenia (HIT) is a common and serious complication of heparin therapy, occurring in about 1% to 5% of patients.1 It occurs more often with unfractionated heparin than with low molecular weight heparin. Complications of HIT include venous thromboembolism, arterial thrombosis, skin necrosis, and limb gangrene.2,3 Before the introduction of the direct thrombin inhibitors, the mortality rate associated with HIT was 20% to 25%.4-6

Prompt treatment of HIT, which includes the discontinuation of hep-arin and the initiation of an alternative anticoagulant, is essential to prevent complications. Alternative anticoagulant regimens are shown in the Table. The direct thrombin inhibitors argatroban and lepirudin have been demonstrated to be effec- tive in managing HIT and in reducing the risk of thrombotic events.4-6

In addition, prophylactic doses of the factor Xa inhibitor fondaparinux may be effective, since there is no cross-reactivity with HIT antibodies in vitro.7 Successful therapeutic anticoagulation with fondaparinux has been reported in the setting of HIT with thromboembolic complications.8 This agent has not been approved by the FDA for the treatment of HIT.

HIT in patients with ventricular assist devices

Although HIT is uncommon in the ICU setting, the risk is relatively high in patients undergoing cardiac surgery.9 Recently, Koster and associates10 reported that HIT is a common complication in patients who have an implanted ventricular assist device (VAD) and is associated with less favorable outcomes.

The retrospective study included 358 patients who had implanted VADs and found that HIT developed in 15 (4.5%) of the patients before VAD implantation and in 13 (3.9%) after VAD implantation. Procedural success--defined as discharge from the hospital or transplantation or recovery of the failing heart--was less likely to occur in patients who had HIT after VAD implantation (31%) than in those who did not have HIT (50%) or who had HIT before VAD implantation (67%).

The authors say that the early detection of HIT antibodies before or soon after VAD implantation and the immediate initiation of an alternative anticoagulation regimen should result in improved patient outcomes.

Using argatroban in patients with impaired renal function

Guzzi and colleagues11 report that argatroban, when administered according to current recommendations, provides adequate levels of anticoagulation and is well tolerated in patients with varying levels of renal function. They retrospectively studied the influence of renal function on argatroban therapy in 260 patients with HIT; patients with abnormal liver function were excluded from the study.

Patients were stratified on the basis of creatinine clearance: 144 had normal to mild renal impairment, 80 had moderate renal impairment, and 36 had severe renal impairment. Argatroban therapy was initiated at a mean infusion dose of 1.8 ± 0.7 µg/kg/min (overall), titrated to achieve an activated partial thromboplastin time (aPTT) of 1.5 to 3 times baseline.

Among the 3 renal function groups, there were no significant differences in argatroban dose, duration of therapy, or aPTT. Regression analyses revealed a 0.1 µg/kg/min increase in dose for each 30 mL/min increase in creatinine clearance. The groups did not differ with respect to the incidence of new thrombosis or major bleeding.

The authors conclude that altered renal function does not have a significant effect on argatroban doses, aPTT, or rates of thrombosis or bleeding. They say that their findings support the use of argatroban as an alternative anticoagulant in most patients with HIT who have impaired renal function.

Fondaparinux as bridging therapy

When HIT is suspected, heparin should be discontinued and the patient should be given an alternative anticoagulant as bridging therapy while awaiting the results of laboratory tests to confirm the diagnosis of HIT. Wester and associates12 reported successful use of low-dose fondaparinux as bridging therapy in a small group of critically ill patients in whom HIT was suspected.

After therapy with unfractionated heparin or nadroparin was discontinued, the 7 patients in the study were given fondaparinux, 2.5 mg/d for 1.8 to 6.5 days. Anti-Xa levels varied from 0.1 to 0.6 U/mL. There was a negative correlation between creatinine clearance and mean and maximum anti-Xa levels. The authors found that no thromboembolic complications or major bleeding events occurred.

References:

REFERENCEs

1.

Warkentin TE, Sheppard JA, Horsewood P, et al. Impact of the patient population on the risk of heparin-induced thrombocytopenia.

Blood.

2000;96:1703-1708.

2.

Warkentin TE. Clinical picture of heparin-induced thrombocytopenia. In: Warkentin TE, Greinacher A, eds.

Heparin-Induced Thrombocytopenia.

3rd ed. New York: Marcel Dekker; 2004:53-106.

3.

Menajovsky LB. Heparin-induced thrombocytopenia: clinical manifestations and management strategies.

Am J Med.

2005; 118(suppl 8A):21S-30S.

4.

Lewis BE, Wallis DE, Leya F, et al. Argat-roban anticoagulation in patients with heparin-induced thrombocytopenia.

Arch Intern Med.

2003;163:1849-1856.

5.

Greinacher A, Völpel H, Janssens U, et al. Recombinant hirudin (lepirudin) provides safe and effective anticoagulation in patients with heparin-induced thrombocytopenia: a prospective study.

Circulation.

1999;99: 73-80.

6.

Matthai WH Jr, Hursting MJ, Lewis BE, Kelton JG. Argatroban anticoagulation in patients with a history of heparin-induced thrombocytopenia.

Thromb Res.

2005;116: 121-126.

7.

Warkentin TE, Cook RJ, Marder VJ, et al. Anti-platelet factor 4/heparin antibodies in orthopedic surgery patients receiving antithrombotic prophylaxis with fondaparinux or enoxaparin.

Blood.

2005;106:3791-3796.

8.

Kovacs MJ. Successful treatment of heparin-induced thrombocytopenia (HIT) with fondaparinux.

Thromb Haemost.

2005;93: 999-1000.

9.

Selleng K, Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia in intensive care patients.

Crit Care Med.

2007;35: 1165-1176.

10.

Koster A, Huebler S, Potapov E, et al. Impact of heparin-induced thrombocytopenia on outcome in patients with ventricular assist device support: single-institution experience in 358 consecutive patients.

Ann Thorac Surg.

2007;83:72-76.

11.

Guzzi LM, McCollum DA, Hursting MJ. Effect of renal function on argatroban ther-apy in heparin-induced thrombocytopenia.

J Thromb Thrombolysis.

2006;22:169-176.

12.

Wester JP, Leyte A, Oudemans-van Straaten HM, et al. Low-dose fondaparinux in suspected heparin-induced thrombo- cytopenia in the critically ill.

Neth J Med.

2007;65:101-108.

13.

Warkentin TE. Heparin-induced thrombocytopenia, part 2: clinical course and treatment.

J Crit Illness.

2005;20:36-43.

Related Content:

Atrial Fibrillation